Initially, it was suspected that the patient’s elevated blood pressure and tachycardia might be related to her history of Tetralogy of Fallot. Her chest x-ray was unchanged from previous films, thus ruling out a pulmonary cause. Her normal urinalysis and renal ultrasound contradicted a possible renal etiology, such as nephrotic syndrome. Whereas a pheochromocytoma would cause sudden onset hypertension and tachycardia, it would not explain the facial edema. The swelling of her face raised concern for an endocrinologic etiology (Table).
The patient was diagnosed with iatrogenic Cushing syndrome due to the low cortisol and ACTH levels, believed to be the result of the Kenalog-40 injection given during her scar revision surgery five-and-a-half weeks prior to clinic presentation.
Cushing syndrome is attributed to an abnormally high level of cortisol in the body. Cortisol has many important effects on a wide range of organ systems. It plays a role in glucose metabolism, specifically by increasing gluconeogenesis in the liver. Cortisol exerts its effects on the cardiovascular system by increasing cardiac contractility, cardiac output, and blood pressure.1 In addition, cortisol has activity on the immune, musculoskeletal, gastrointestinal, and neuropsychiatric systems.
Pediatric Cushing syndrome is a rare disease. The estimated incidence of Cushing syndrome overall is 2 to 5 cases per million persons per year, with approximately only 10% of new cases each year occurring in children.2 The most common manifestations are weight gain, hirsutism, acne, and hypertension.3 Children also can experience moon facies, early or delayed puberty, easy bruising, and purple striae. Normally, there is a stepwise process to diagnose Cushing syndrome. However, if there is a history of exogenous steroid use, then the diagnosis can be confirmed by suppressed cortisol and ACTH levels.4
Most case reports of pediatric Cushing syndrome have been attributed to either high-dose or prolonged use of steroids.5-8 This patient, however, received only a single injection of Kenalog-40 leading to the development of systemic symptoms.
Cushing syndrome can have long-lasting effects on the child and, therefore, it is important to diagnose and treat early. Some of these dreaded consequences are decreased adult height, hypertension, increased body mass index, impaired glucose metabolism, and osteoporosis.9 Goals of treatment should focus on returning cortisol and ACTH to normal levels, return of physiologic adrenal function, as well as optimizing growth, pubertal development, and normal body composition. It is also imperative that physicians and parents are aware of the adverse effects of systemic steroids in order to recognize and treat the disease as soon as possible.
This patient was particularly unique because of her history of Tetralogy of Fallot. Steroids possess glucocorticoid properties, which act to increase peripheral vascular resistance causing blood pressure to rise. Unfortunately, the cardiovascular effects of high doses of steroids have not been largely studied in patients with Tetralogy of Fallot.
Intralesional injection of triamcinolone acetonide (TAC) has been recommended for the treatment of keloid scars.10 However, the use of intralesional steroids and their accurate dosing have not been extensively studied in the pediatric population. For this reason, there are currently no guidelines on the subject, and children commonly receive dosages recommended for adults. Similar case reports detailing the administration of intra-articular and intradermal steroid injections in children have reported dosages ranging from 40 mg to 500 mg, all of which led to systemic toxicity.11,12 Even low doses of TAC can lead to Cushing syndrome; therefore, this powerful medication should be used cautiously, especially in the pediatric population. In addition, families should be educated on the possible adverse effects and patients should be closely monitored.
Treatment and follow-up
The patient was admitted to the Pediatrics floor and started on atenolol 12.5 mg every morning and atenolol 25 mg every night. Her blood pressure and heart rate normalized, and she was discharged 2 days later. She was referred to Endocrinology, who prescribed Solu-Cortef 50-100 mg for emergency injection to be used as needed for possible adrenal crisis.
The patient subsequently followed up in the clinic. One month later, she developed back and right ankle pain. She began having daily afternoon headaches but she denied blurry vision. The moon facies were still present. Two months after presenting, Ophthalmology was consulted for her headaches. She was told that her intraocular pressure was that of a normal adult. Her fasting glucose was noted to be 110 mg/dL. Morning cortisol was <0.2 μg/dL (normal, 10-20 μg/dL) and ACTH was 12 pg/mL (normal, 9-57 pg/mL) (Figure 4). After 3 months, she developed hirsutism and an elevated blood urea nitrogen (BUN)-to-creatinine ratio. Four months later, she still had excess hair growth on her back and forehead, as well as easy bruising.
Clinicians measured the patient’s Kenalog levels monthly, which trended downward over time (Figure 5). A triamcinolone acetonide level in June, 3 weeks after her initial presentation, was 0.35 mcg/dL. It had decreased to 0.24 mcg/dL 1 month later in July. A third level was drawn in August and had decreased to 0.18 mcg/dL. A fourth level in September measured 0.13 mcg/dL. The final Kenalog level showed <0.10 mcg/dL in October. After five-and-a-half months, the steroid was finally metabolized and the levels were undetectable (Figure 5).
Six months post-presentation, the patient’s ACTH was measured at 18 pg/mL and cortisol at 8.6 ug/dL (Figures 4 and 5). Her facial edema had improved significantly but had not resolved completely.
1. Klein J, Vuguin P, Hyman S. Cushing syndrome. Pediatr Rev. 2014:35(9):405-407.
2. Stratakis CA. Cushing syndrome in pediatrics. Endocrinol Metab Clin North Am. 2012;41(4):793-803.
3. Güemes M, Murray P, Brain C, et al. Management of Cushing syndrome in children and adolescents: experience of a single tertiary centre. Eur J Pediatr. 2016;175(7):967-976.
4. Lila AR, Sarathi V, Jagtap VS, Bandgar T. Menon P, Shah NS. Cushing's syndrome: stepwise approach to diagnosis. Indian J Endocrinol Metab. 2011;15 suppl 4:S317-S321.
5. Namburu RP, Karthik TS, Reddy P. Iatrogenic Cushing's syndrome in an infant. J Clin Diagn Res. 2013;7(2):353-354.
6. Zil EAA, Janjua OH, Latif A, Aadil M. Case of iatrogenic Cushing's syndrome by topical triamcinolone. J Ayub Med Coll Abbottabad. 2018;30(1):121-123.
7. Orton S, Censani M. Iatrogenic Cushing's syndrome due to intranasal usage of ophthalmic dexamethasone: a case report. Pediatrics. 2016;137(5):e20153845.
8. Tiwari A, Goel M, Pal P, Gohiya P. Topical-steroid-induced iatrogenic Cushing syndrome in the pediatric age group: a rare case report. Indian J Endocrinol Metab. 2013;17(suppl 1):S257-S258.
9. Keil MF. Quality of life and other outcomes in children treated for Cushing syndrome. J Clin Endocrinol Metab. 2013;98(7):2667-2678.
10. Morelli Coppola M, Salzillo R, Segreto F ,Persichetti P. Triamcinolone acetonide intralesional injection for the treatment of keloid scars: patient selection and perspectives. Clin Cosmet Investig Dermatol. 2018;11:387-396.
11. Kumar S, Singh RJ, Reed AM, Lteif AN. Cushing's syndrome after intra-articular and intradermal administration of triamcinolone acetonide in three pediatric patients. Pediatrics. 2004;113(6);1820-1824.
12. Finken MJ, Mul D. Cushing’s syndrome and adrenal insufficiency after intradermal triamcinolone acetonide for keloid scars. Eur J Pediatr. 2010;169(9):1147-1149.